Advertisement
Posted on: May 30, 2019 at 5:50 pm

Canadian health officials issued a public alert concerning a drug that looks dangerously similar to cannabis. However, this drug contains opioids [1].

The Waterloo Region Integrated Drug Strategy stated in a press release that the drug substance has been discovered in Ontario, Canada. It is reported to look like cannabis, but a test found that it contained no ‘weed’ at all.

Instead, the test showed the substance contained carfentanil. Guelph police testify this cannabis lookalike has not been found there or in the Waterloo Region. Officials are still confirming where in Ontario the substance has been found.

“Be aware that opioids (carfentanil, fentanyl) cannot be detected by sight, smell, or taste,” the press release reads. “Overdose can occur via inhalation, ingesting or injecting.”

Guelph police Const. Mike Gatto says that although the cannabis look-alike has not been found in Guelph or the Waterloo region, it’s important for everyone to be aware of this situation. Contamination with these synthetic opioids can happen anywhere as a similar product was recently found in Ohio containing both fentanyl and heroin.

Advertisement

Fentanyl and carfentanil are no joke. They are hundreds to thousands of times more potent than heroin or morphine, which increases the risk of overdose. According to the CDC, During July 2016–June 2017, among 11,045 opioid overdose deaths, 2,275 (20.6%) decedents tested positive for any fentanyl analog, and 1,236 (11.2%) tested positive for carfentanil” [2]  

A Case of Two Teenagers Overdosing

Last week, two teens, ages 16 and 18, smoked what they thought was cannabis, but they ended up losing consciousness and experiencing seizures. A neighbor noticed the situation and called 911 around 2 p.m. [3]

Our newest fat-burning dessert recipe book just released and we’ve reserved a free digital copy for you! Click the button and simply let me know where you want us to email it and you’ll have it in your inbox today…

Grab my free copy

The Halton Regional officers who arrived treated the teens with naloxone to reverse the effects of the unknown substance, which they suspected to be an opioid overdose.

Police are still investigating what drugs exactly the teenagers were smoking, but they suspect it may be this cannabis look-alike.

The Issue of Mixing Drugs

Legalizing marijuana in Canada for recreational use was intended to halter the illegal black market. However, illegal drug dealers like to find ways to enhance their products. It seems what is selling best for them are opioids, like heroin and the even more dangerous fentanyl, and carfentanil.

Previously, officials were on the search for heroin laced with fentanyl, but now it is being laced with marijuana. This creates an intense and very addictive high, which can also be fatal.

“Carfentanil, fentanyl seems to be mixing into everything,” said Gatto. “Anything from the street is certainly dangerous. The only way to be even somewhat safe is by legal means.”

Advertisement

The police suspect the substance is purposely produced to appear like pot so it won’t be seized, due to the law in Canada that reads a person can have 30 grams of marijuana in his or her possession.

“If you have a bag that looks like that, someone will think it’s cannabis and not think it’s fentanyl on first look,” said Staff Sgt. Brenna Bonn, head of drugs for Waterloo Regional Police.

Recognizing Opioid Overdose

It can be difficult to differentiate when a person is very high on opioids or experiencing an overdose. In times of doubt, it is safer to treat these circumstances like an overdose. This could save a life.

Advertisement

If you are concerned about someone is becoming too high, it’s important not to leave them alone. If they are still conscious, help them walk around, keep them awake, and monitor their breathing.

Symptoms of someone high on ‘downers’ like heroin include:

  • Small, contracted pupils
  • Muscles are slack
  • Tend to “nod out”
  • Constant scratching because of itchy skin
  • Slurred speech
  • While they may act out of it, they still respond to a stimulus like a loud noise or a light shake.

The signs of an overdose:

  • Loss of consciousness
  • Unresponsive to an outside stimulus
  • Awake, but cannot talk
  • Breathing has become slow, shallow, erratic, or stopped
  • The skin turns bluish purple, or grayish and ashen, depending on the skin tone
  • Vomiting
  • Choking sounds, or a snore-like gargling noise
  • Limp body
  • Pale and clammy face
  • Fingernails and lips become blue or purplish black
  • Pulse is slow, erratic, or has stopped [4]

In Case of an Overdose

If you or someone you know overdoses:

  • Call 911 immediately.
  • Check the breathing and heart rate.
  • If there is no breathing, turn the person on their side.
  • Find out as much as possible about the dose and the last time the drug was used.
  • If the person is conscious, talk to them to assess their level of alertness and keep them engaged and awake if possible.
  • Administer naloxone if the overdose is from opioids.
  • Do not administer stimulants.
  • Assist and keep the victim company until paramedics arrive. [5]

Overdoses are scary but the victim is very likely to recover from the experience when there are people nearby to help.

  1. Cannabis-lookalike found in Ontario contains carfentanil https://kitchener.ctvnews.ca/cannabis-lookalike-found-in-ontario-contains-carfentanil-1.4432636
  2. Notes from the Field: Overdose Deaths with Carfentanil and Other Fentanyl Analogs Detected — 10 States, July 2016–June 2017 https://www.cdc.gov/mmwr/volumes/67/wr/mm6727a4.htm
  3.  Police reverse overdose from unknown substance after Milton teens smoke pot https://kitchener.ctvnews.ca/police-reverse-overdose-from-unknown-substance-after-milton-teens-smoke-pot-1.4425198
  4. Recognizing Opioid Overdose https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/recognizing-opioid-overdose/
  5.  How to Recognize a Drug Overdose https://drugabuse.com/drug-overdose/
Advertisement
Sarah Biren
Founder of The Creative Palate
Sarah is a baker, cook, author, and blogger living in Toronto. She believes that food is the best method of healing and a classic way of bringing people together. In her spare time, Sarah does yoga, reads cookbooks, writes stories, and finds ways to make any type of food in her blender. Her blog The Creative Palate shares the nutrition and imagination of her recipes for others embarking on their journey to wellbeing.

A Special Message From Our Founders


Use Superfoods as Medicine e-book

Over the past few years of working with health experts all over the world, there’s one major insight we’ve learned.

You don’t have to rely on expensive medications for the rest of your lives.

Most health problems can often be resolved with a good diet, exercise and a few powerful superfoods. In fact, we’ve gone through hundreds of scientific papers and ‘superfood’ claims and only selected the top 5% that are:

  • Backed by scientific research
  • Affordable
  • Simple to use

We then put this valuable information into the Superfood as Medicine Guide: a 100+ page guide on the 7 most powerful superfoods available, including:

  • Exact dosages for every health ailment
  • DIY recipes to create your own products
  • Simple recipes